Kansas, 2014

Flooding and Hail in Kansas, July 9 to 10, 2014

July 9 to 10, 2014 · NWS DDC · 6 events in 2 counties and zones

Severe thunderstorms and heavy rain moved across Rush and Ellis counties during the late evening and early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms and heavy rain moved across Rush and Ellis counties during the late evening and early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 9, 5:14 PM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 9, 5:14 PM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
614 PM CDT Wed Jul 9 2014

...Updated aviation section...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 205 PM CDT WED JUL 9 2014

The main challenge in the forecast tonight and Thursday is
precipitation chances, extent, and thunderstorm severity.
Surface-based thunderstorms are expected to develop across northeast
Colorado in vicinity of, or just downstream of Cheyenne Ridge. The
former runs (00Z) of the WRF-ARW and WRF-NMMB cores suggested a
small MCS would develop and roll southeast toward far west-central
Kansas. The latest 12Z runs of both the models, however, are less
aggressive with this idea. That being said, the HRRR (using WRF-ARW
core) late morning runs insist on northeast Colorado activity
evolving southeast through the evening across northeastern Kansas
and eventually into our far northwestern zones (Syracuse to Scott
City). We will maintain some Chance POPs in the far west-central
Kansas counties north of Hwy 50 and generally west of Hwy 283
through the evening.

Another MCS will either roll south-southeast out of Nebraska and
interact with the western MCS or remain a separate entity all
together and redevelop around 04-06Z across north central/central
Kansas along a strengthening zone of warm frontogenesis in the
850-750mb layer. We will have some 40 POPs from Hays to Pratt in the
05-12Z time frame, but these may need to be raised early this
evening if short term trends favor a more western scenario for
potential MCS. The overall severe weather threat looks fairly
minimal, despite a SLGT risk being issued by SPC. Any large hail
threat would be confined to areas of far west-central Kansas (but
more likely across northeastern Colorado and northwestern Kansas)
with strong straight-line winds to 65 mph the most likely threat
with any bowing segments during the mid to late evening hours. After
that, a very heavy rain threat will develop during the overnight
hours across central Kansas. It remains to be seen, though, how far
west the core of the nocturnal MCS will be. It seems most likely
this will stay across portions of central and south central Kansas
just east of our forecast area (east of a Hays to Pratt line).

Going in to the day Thursday, a warmer day is forecast with warmer
overall temperatures in the lower troposphere (to +29C at 850mb as
far east as the Hwy 283 corridor). This should allow surface
temperatures late afternoon reaching close to, if not 100F
(especially along/west of Hwy 83 where evapotransporation will be
less). A fairly strong gradient will yield a windier day with
south-southwest winds 20 to 23 knots sustained in the afternoon.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 246 PM CDT WED JUL 9 2014

Thursday night/Friday:

Minimums overnight Thursday will be quite mild - 70s - as southerly
winds continue through the overnight in association with continued
surface lee troughing.

Friday will be a hot day with max values at 97-100F. There will be
a slight chance for tstms from Hugoton to Hays and points west, but
convection may remain out of the area and limited to eastern Colorado
and into southwest Nebraska. Another mild night with widespread 70s
for lows is expected heading into Saturday morning.

Saturday and beyond:

A slightly better chance of coverage of storms is expected Saturday
as a frontal boundary sinks farther to the south across Kansas. Ahead
of the front, temperatures will be quite hot with values around 100F.

A weak cool down is expected Sunday as the front heads south and slightly
cooler 850-hPa temperatures advect across the region. Will have to watch
out for convection across the western zones in this upslope flow pattern.
The EC indicates another shot for an MCS Monday, as northwesterly flow
aloft and low-level upslope flow continues across the High Plains.

The best chance for precip area-wide is expected Tuesday as a rather
cold air mass (for July standards) moves across the Plains. The EC has
been very consistent with this cool down and associated precipitation.
850-hPa temperatures by the middle portion of next decrease as low as
8-10C! Very pleasant and highly abnormal Summer weather in regards to
temperatures is possible in about a week from now with highs in the
70/80s and lows possibly in the 50s! The front could slow down, so exact
timing is in question. Stuck with the allblend temperature solution
for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 612 PM CDT WED JUL 9 2014

VFR conditions will prevail overnight with mostly clear skies.
Winds will generally be from the south around 15 knots. There is a
slight chance for thunderstorms across the HYS terminal around
midnight but have left it out of the TAFs at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  97  72  98 /  10  10   0  10
GCK  66  98  71  99 /  20  10   0  20
EHA  68  98  71  97 /  20   0   0  20
LBL  68  99  71  99 /  10   0   0  10
HYS  66  95  72  99 /  40  10  10  20
P28  68  96  72  98 /  20  30   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Sugden
AVIATION...Hovorka_42
Hazardous weather outlook, Jul 9, 9:09 AM CST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1009 AM CDT WED JUL 9 2014

KSZ030-031-043>046-061>066-074>081-084>090-101100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1009 AM CDT WED JUL 9 2014 /909 AM MDT WED JUL 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SMALL COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST
OUT OF NORTHEASTERN COLORADO LATE THIS AFTERNOON. STRONG TO ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR WEST-CENTRAL
KANSAS DURING THE EARLY TO MID EVENING HOURS, WITH THE GREATEST
SEVERE WEATHER THREATS BEING THUNDERSTORM WIND GUSTS TO 60 MPH AND
HAIL UP TO THE SIZE OF HALF DOLLARS. THIS THREAT WILL MAINLY EXIST
NORTH AND WEST OF A SYRACUSE TO DIGHTON LINE. DURING THE OVERNIGHT
HOURS, AFTER MIDNIGHT MAINLY, ADDITIONAL THUNDERSTORMS WILL IMPACT
CENTRAL KANSAS, WHICH COULD AFFECT THE HAYS TO STAFFORD CORRIDOR,
HOWEVER SEVERE WEATHER THREATS APPEAR MINIMAL AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED FROM SYRACUSE TO DIGHTON AND POINTS
NORTH AND WEST DURING THE EARLY TO MID EVENING HOURS TODAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jul 9, 10:31 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1131 PM CDT WED JUL 9 2014

KSZ031-046-065-066-100515-
ELLIS-PAWNEE-RUSH-STAFFORD-
1131 PM CDT WED JUL 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE...RUSH...SOUTHERN ELLIS
AND STAFFORD COUNTIES...

AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHAFFER...MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3788 9847 3816 9954 3887 9959 3882 9903
      3827 9902 3827 9847 3789 9847
TIME...MOT...LOC 0431Z 325DEG 18KT 3839 9910

18

The radar

The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flood. Local standard time, as filed.

Hail, Ellis

When
July 9, 10:40 PM CST to 11:25 PM CST
Where
Ellis County, 5.56 mi WSW of Antonino
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.760, -99.480

It hailed off and on for about 40 minutes.

Hail, Rush

When
July 9, 10:45 PM CST
Where
Rush County, 3.82 mi SSE of Timken
Measured
0.88 in hail
Reported by
Public
Coordinates
38.420, -99.150

Hail, Ellis

When
July 9, 11:02 PM CST
Where
Ellis County, 4.67 mi SSW of Ellis
Measured
1.5 in hail
Reported by
Public
Coordinates
38.870, -99.590

Hail, Ellis

When
July 9, 11:10 PM CST
Where
Ellis County, 4.25 mi SW of Antonino
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.740, -99.440

Flood, Ellis

When
July 9, 11:45 PM CST to July 10, 1:00 AM CST
Where
Ellis County, 5.56 mi WSW of Antonino to 6.23 mi WSW of Antonino
Cause
Heavy Rain
Reported by
Public
Coordinates
38.760, -99.480

Heavy rainfall of over 3 inches fell in a little more than an hour causing flooded streams. One farm pond was over topped by flood waters.

Flood, Ellis

When
July 10, 4:25 AM CST to 8:25 AM CST
Where
Ellis County, 2.07 mi N of Catharine to 1.7 mi N of Catharine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.960, -99.220

Water was over the road with some debris reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538433, 538430, 538431, 538432, 538435, 538434.